|VL increase after 5 years
Mar 22, 2001
I have been HIV+ since 1986. I have had VL below 400 and Tcells around 550-650 for the past 5 years. My drugs are Norvir, zerit, & epivir. My last two blood test showed VL640 & VL820 respectively with Tcells around 550. My doctors doesn't seem particularly concerned but has requested another blood test. I on the other hand have been very concerned to see the increase after such a long perion of VL below 400. Do you think there is a need for concern? Could ther have been a break through? Any comments will be greatly appreciated.
Response from Dr. Little
I would share your concern about the possible development of drug resistance to one or more drugs in your current regimen. The most likely drug to become resistant to in your regimen (RTV/d4T/3TC) is epivir (3TC). A drug resistance test would probably identify this resistance mutation, IF your viral load is sufficient for the test to be performed (generally greater than 500-1000 copies). Although there is ongoing discussion about when to change antiretroviral therapy in the setting of a failing regimen, most experts agree that earlier is better, especially when the rebound in viral load is greater than 500 (there is recent data to suggest that low level, ie less than 200 copies, viral load rebound may not indicate imminent regimen failure). I would talk to your doctors about the possibility of having a resistance test, or alternatively what their threshold level of RNA is for changing your regimen. There is no magic number however, and opinions will vary. I personally would prefer to change before the viral load reaches 5,000-10,000 whenever possible.
DDI - should I switch?
Testing before treatment
- Can Oral Thrush Cause Enlarged Lymph Nodes?
- How Long Does Fluconazole Stay In Your System?
- Red Bumps On The Vaginal Area With White Heads On Them
- Are Painful Swollen Lymph Nodes In Back Of Head Sign Of HIV?
- Can You Infect Someone With HIV Days After You Are Infected?
- Hiv Risk Sharing Scissors In A Hair Cutting Saloon
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.